Hail, Greenwood
- When
- March 12, 5:50 PM CST
- Where
- Greenwood County, Hamilton
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.983, -96.167
33 hail, 1 tornado, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 12, 3:01 PM CST, 2 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 301 PM CST WED MAR 12 2003 THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE CONVECTIVE CHANCES ACROSS THE REGION TONIGHT, ALONG WITH MORE CHANCES THIS WEEKEND INTO EARLY NEXT WEEK. LOTS OF SUNSHINE HAS ALLOWED TEMPERATURES TO SOAR WELL INTO THE 70S ACROSS PORTIONS OF SOUTHEAST KANSAS. DEWPOINTS HAVE RISEN INTO THE UPPER 50S, TO NEAR 60. TEMPERATURES ALOFT ACROSS SOUTHEAST KANSAS ARE VERY COLD AT AROUND 0C. THIS WILL YIELD CAPES OF AROUND 2500 J/KG. A COLD FRONT WILL PUSH DOWN INTO KANSAS THIS AFTERNOON ALLOWING FOR CONVERGENCE. EVEN ACROSS NORTH CENTRAL KANSAS, CAN NOT RULE OUT A SLIGHT CHANCE OF THUNDERSTORMS EARLY THIS EVENING. WILL TREND POPS TO HAVE LIKELY ACROSS FAR SOUTHEAST KANSAS. WITH COLD AIR ALOFT AN ADEQUATE WIND SHEER WOULD EXPECT TO SEE SOME LARGE HAIL AS THE MAIN THREAT. THE COLD FRONT WILL MOVE THROUGH MOST OF THE REGION BY MIDNIGHT, SO EXPECT PRECIPITATION CHANCES TO COME TO AN END. AFTER THAT MAY SEE SOME LOW CLOUDS DEVELOP, AS A BIT OF SHALLOW COLD AIR WILL MOVE DOWN INTO THE REGION, WHICH THE MODELS AS USUAL ARE NOT HANDLING WELL. IN FACT TEMPERATURES ACROSS EASTERN NEBRASKA HAVE HELD INTO THE 30S ACROSS THE REGION. WILL BRING LOW TEMPERATURES DOWN INTO THE 30S, TO MID 40S IN EXTREME SOUTHEAST KANSAS. UNCERTAIN HOW LONG LOW CLOUDS WILL HANG ON ACROSS THE REGION IF THEY DO DEVELOP. IF THEY DO DEVELOP, THEY MIGHT BE SLOW TO CLEAR, WITH NORTHEAST SURFACE WINDS. EITHER WAY, WILL GO WITH HIGHS NOTICEABLY LOW THAN GUIDANCE WITH MID 60S IN THE WEST, AND LOW 60S ELSEWHERE. FRIDAY SHOULD SEE A RETURN TO VERY WARM WEATHER. LEE TROUGHING WILL ESTABLISH ITSELF. THIS COULD ALLOW TEMPERATURES TO APPROACH 80 IN THE FAR NORTHWEST, WITH OTHER LOCATIONS HAVING READINGS WELL UP INTO THE 70S. WILL CONTINUE SLIGHT CHANCE POPS FOR FRIDAY NIGHT, AS LOW LEVEL JET MAY ALLOW SOME WIDELY SCATTERED ELEVATED CONVECTION TO DEVELOP. ANY WIDELY SCATTERED ACTIVITY THAT DEVELOPS SHOULD WIND DOWN EARLY SATURDAY MORNING. OTHERWISE, VIGOROUS UPPER LEVEL DISTURBANCE WILL BEGIN TO CARVE A DEEP TROUGH OVER THE SOUTHWESTERN UNITED STATES. THIS MAY SEND THE DRYLINE RETREATING BACK INTO FAR WESTERN KANSAS, WHICH IS PRETTY UNUSUAL FOR MARCH. WITH THIS IN MIND, WILL GO VERY WARM ON OVERNIGHT LOWS AS DEEP SURFACE MOISTURE WILL BE IN PLACE. MAY SEE SOME ISOLATED CONVECTION THAT DEVELOPS ON THE DRYLINE, MOVE INTO OUR AREA AFTER 0Z. MAY ALSO SEE SOME MORE WIDELY SCATTERED ELEVATED CONVECTION DEVELOP LATE SATURDAY NIGHT AND SUNDAY MORNING, WITH THE LOW LEVEL JET. ON SUNDAY, AN INITIAL DISTURBANCE MAY MOVE THE DRYLINE FURTHER EAST. THIS MAY ALLOW FOR MORE WIDELY SCATTERED THUNDERSTORMS TO DEVELOP ON THE DRYLINE AND AFFECT OUR REGION SINCE MID LEVEL FLOW WILL BE STRONGER. THEREFORE, WILL CONTINUE WITH THE LOW POPS. NOT MANY CHANGES PLANNED TO THE FORECAST ON MONDAY AND TUESDAY. THE DEEP UPPER LEVEL DISTURBANCE WILL RESULT IN AN INLAND SURFACE BOMB. ECMWF PROGS A 983 MB LOW THAT COMES ACROSS KANSAS. TIMING IS UNCERTAIN, BUT SEVERE WEATHER LOOKS TO BE A GOOD BET WITH THIS SETUP. FCSTID =8/FRANK ICT 39 63 38 76 / 30 0 5 10 HUT 36 63 40 77 / 20 0 5 10 EWK 37 63 38 76 / 30 0 5 10 EQA 39 63 38 74 / 40 0 5 10 WLD 41 63 38 75 / 40 0 5 10 RSL 34 65 42 79 / 10 0 5 10 GBD 34 66 42 79 / 20 0 5 10 SLN 34 63 40 76 / 20 0 5 10 MPR 37 63 38 76 / 30 0 5 10 CFV 44 63 37 73 / 60 0 5 10 CNU 42 63 37 73 / 60 0 5 10 K88 41 63 37 73 / 60 0 5 10 .ICT...NONE.
KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1048 AM CST WED MAR 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT AREAS OF DENSE FOG WILL CONTINUE TO BE NOTED THROUGH THE LATE MORNING, GENERALLY SOUTH OF A LINE FROM INTERSTATE 70 TO AREAS ALONG AND WEST OF INTERSTATE 35. VISIBILITIES IN SOME LOCATIONS WILL BE AROUND 1/4 OF A MILE. THE FOG SHOULD GRADUALLY DISSIPATE BY NOON. THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND INTO TONIGHT. THE THUNDERSTORMS WILL GENERALLY BE SOUTH OF INTERSTATE 70 AND EAST OF A LINE FROM SALINA TO COTTONWOOD FALLS TO ANTHONY. THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL KANSAS AFTER MIDNIGHT FRIDAY NIGHT, AND CONTINUING INTO SATURDAY AFTERNOON. THUNDERSTORMS WILL ALSO BE POSSIBLE REGIONWIDE STARTING SUNDAY, AND CONTINUING INTO TUESDAY. THE BEST CHANCE OF RAIN WILL BE ON MONDAY AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING, GENERALLY SOUTH OF HWY 70 AND EAST OF A LINE FROM SALINA TO COTTONWOOD FALLS TO ANTHONY. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM HOWERTON/WIGHTMAN
The Topeka radar (KTWX), 113 km away, was scanning. The volume nearest the first event began at 23:51 UTC.
33 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Co-op observer.
The following was damaged/destroyed: Two grain bins overturned, one carport destroyed, and a few road signs damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyThe tornado archive for Kansas, 2003Warnings in Kansas, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344735, 5344736, 5344737, 5344838, 5344839, 5344840, 5344841, 5344842, 5344843, 5344844, 5344845, 5344866, 5344846, 5344847, 5344867, 5344868, 5344848, 5344850, 5344849, 5344851, 5344852, 5344853, 5344864, 5344854, 5344855, 5344865, 5344869, 5344856, 5344857, 5344858, 5344859, 5344860, 5344861, 5344862, 5344863.